Alert archive / Texas / Flash Flood Warnings in 2009

Flash Flood Warning 36, NWS Austin/San Antonio, TX

September 11, 2009Williamson County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Sep 11, 2009, 5:42 PM CDT for Williamson County, Texas. It was in force for 93 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 11, 2009, 5:42 PM CDT (22:42 UTC)
Expired
Sep 11, 2009, 7:15 PM CDT
In force
93 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

County Williamson County, TX

The radar

The Ft Hood radar (KGRK), 6 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 11, 5:42 PM CDTFLASH FLOODJarrell, TXLOCAL LAW ENFORCEMENT INDICATE MANY ROADS ACROSS THE JARRELL AREA REMAIN FLOODED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 10.7 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2009-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1053 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2009-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1053 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
497 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 112242
FFWEWX
TXC491-120015-
/O.NEW.KEWX.FF.W.0036.090911T2242Z-090912T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
542 PM CDT FRI SEP 11 2009

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WILLIAMSON COUNTY...

* UNTIL 715 PM CDT.

* AT 541 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH     
  FLOODING CONTINUING FROM EARLIER RAINS WITH MANY ROADS CLOSED. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WEIR...
  THRALL...TAYLOR...SERENADA...JARRELL...GRANGER DAM...GRANGER...
  GEORGETOWN...FLORENCE...BARTLETT AND ANDICE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE WHERE WATER COVERS THE ROAD. EVEN SUVS AND PICKUPS WILL
BE SWEPT AWAY BY AS LITTLE AS TWO FEET OF RUSHING WATER. TURN AROUND
DONT DROWN.

&&

LAT...LON 3081 9740 3076 9728 3071 9724 3053 9717
      3048 9715 3046 9716 3041 9732 3076 9787
      3092 9781

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 4:14 PM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Sep 11, 4:14 PM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
414 PM CDT FRI SEP 11 2009

.DISCUSSION...
FLASH FLOOD EVENT CONCENTRATED AROUND THE JARREL TX AREA TODAY AS
REPORTS IN EXCESS OF 12 INCHES HAVE BEEN RECEIVED. LIGHTER AMOUNTS
OF 2 TO 5 INCHES SHOULD BE TYPICAL FROM MOST THE HEAVIER ACTIVITY,
GENERALLY ALONG AND EAST OF US HWY 183. STRONGEST CONVECTION IS
TRANSITIONING WESTWARD INTO THE HILL COUNTRY AND SAT METRO AREA SO
THE FLASH FLOOD WATCH AREA LOOKS GOOD FOR NOW. DIURNAL CONVECTION
ENHANCEMENTS DO EXTEND FARTHER WEST INTO THE REMAINDER OF THE
FORECAST AREA, BUT THESE CELLS ARE MOVING FASTER AND ARE LESS
LIKELY TO PROMOTE TRAINING. CONVECTION TRENDS ARE EXPECTED TO
REMAIN MUCH LESS THREATENING AFTER MIDNIGHT, BUT HIGH PWAT VALUES
ABOVE 2 INCHES SHOULD STILL PROMOTE RAIN AND POSSIBLY SOME RUN-OFF
ISSUES. THE PATTERN LOOKS VERY FAVORABLE FOR SIMILAR CONDITIONS TO
REDEVLOP OVER THE SAME AREAS SATURDAY, SO THE WATCH HAS BEEN
EXTENDED INTO 00Z SUNDAY. THE NAM MODEL WAS FOLLOWED MOSTLY FOR
THE IMPROVEMENT PERIOD FROM SUNDAY INTO MONDAY, WITH SIGNIFICANT
RAIN CHANCES REMAINING POSSIBLE INTO MONDAY. HOWEVER, PWAT VALUES
DECREASE FROM WEST TO EAST DURING THIS TIME SO THE FLOOD POTENTIAL
SHOULD END BY SUNDAY. THE LATER PERIODS LOOK MORE OPTIMISTIC,
WITH MOST MODEL DATA SHOWING A UPPER TROUGH AXIS JUST EAST OF US
THIS COULD PROMOTE A MILD AND DRY PATTERN WITH MAYBE A FEW DIURNAL
RAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              71  82  68  86  68 /  90  80  50  50  30
AUSTIN BERGSTROM INTL AIRPORT  70  83  68  85  66 /  90  80  50  50  30
NEW BRAUNFELS MUNI AIRPORT     70  83  68  86  66 /  90  70  40  50  20
BURNET MUNI AIRPORT            67  80  65  83  65 /  90  70  50  50  30
DEL RIO INTL AIRPORT           69  87  69  91  68 /  50  40  30  30  10
GEORGETOWN MUNI AIRPORT        70  82  67  83  67 /  90  80  50  50  30
HONDO MUNI AIRPORT             69  86  66  87  65 /  80  60  40  30  20
SAN MARCOS MUNI AIRPORT        69  84  67  86  67 /  90  70  40  50  30
LA GRANGE - FAYETTE REGIONAL   71  84  72  87  68 /  90  80  50  50  30
SAN ANTONIO INTL AIRPORT       69  84  68  86  69 /  90  70  40  40  20
STINSON MUNI AIRPORT           71  85  70  87  69 /  90  60  40  30  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR THE FOLLOWING
COUNTIES: ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...BURNET...
CALDWELL...COMAL...DE WITT...FAYETTE...FRIO...GILLESPIE...
GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...KERR...LAVACA...
LEE...LLANO...MEDINA...REAL...TRAVIS...UVALDE...WILLIAMSON...WILSON.

&&

18/02
Hazardous weather outlook, Sep 11, 5:34 AM CDT, 12 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
534 AM CDT FRI SEP 11 2009

TXZ171>173-183>194-202>209-217>225-228-121000-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
534 AM CDT FRI SEP 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
DEEP TROPICAL MOISTURE AND A SLOW MOVING UPPER LOW PRESSURE
SYSTEM OVER CENTRAL TEXAS WILL CONTINUE TO PRODUCE SCATTERED TO
WIDESPREAD SHOWERS AND THUNDERSTORMS OVER THE AREA. RAINFALL
TOTALS WILL AVERAGE ONE HALF TO ONE INCH...WITH LOCALLY HEAVIER
AMOUNTS OF 2 TO 4 INCHES. MINOR STREET FLOODING IS POSSIBLE ALONG
WITH RISES ON SMALL CREEKS AND STREAMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY
OF 1 TO 3 INCHES RAIN SATURDAY. HOWEVER RAIN CHANCES WILL DECREASE
FROM THE WEST SATURDAY NIGHT INTO SUNDAY AS THE UPPER LOW LIFTS
NORTHEASTWARD AND THE ATMOSPHERE DRIES AND STABILIZES.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Sep 11, 1:37 PM CDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
137 PM CDT FRI SEP 11 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0130 PM     FLASH FLOOD      FRIO TOWN               29.02N  99.32W
09/11/2009                   FRIO               TX   DEPT OF HIGHWAYS

            HWY 140 FROM FRIO TOWN TO PEARSALL TO ATASCOSA CO LINE
            CLOSED DUE TO FLOODING

&&

EVENT NUMBER EWX0900070

JPB
Local storm report, Sep 11, 1:53 PM CDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
153 PM CDT FRI SEP 11 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0140 PM     HEAVY RAIN       1 SSE GEORGETOWN DAM    30.65N  97.71W
09/11/2009  M1.00 INCH       WILLIAMSON         TX   COCORAHS

            PAST 40 MIN... 2 SO FAR TODAY

&&

EVENT NUMBER EWX0900071

JPB
Local storm report, Sep 11, 2:06 PM CDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
206 PM CDT FRI SEP 11 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HEAVY RAIN       2 N JARRELL             30.85N  97.60W
09/11/2009  M6.90 INCH       WILLIAMSON         TX   COCORAHS

            SINCE 1115 AM. THATS 12.9 SINCE 730 AM

&&

EVENT NUMBER EWX0900072

JPB
Local storm report, Sep 11, 2:22 PM CDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
222 PM CDT FRI SEP 11 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0220 PM     FLASH FLOOD      7 SE PEARSALL           28.82N  99.01W
09/11/2009                   FRIO               TX   LAW ENFORCEMENT

            HWY 1582 CLOSED FROM HWY 85 SOUTH TO THE COUNTY LINE
            DUE TO FLOODING

&&

EVENT NUMBER EWX0900073

JPB
Local storm report, Sep 11, 2:37 PM CDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
237 PM CDT FRI SEP 11 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0231 PM     FLASH FLOOD      2 E SERENADA            30.70N  97.66W
09/11/2009                   WILLIAMSON         TX   OTHER FEDERAL

            BERRY CREEK RISING RAPIDLY INTO FLOOD AT 15 FEET AND
            CONTINUING TO RISE.

&&

EVENT NUMBER EWX0900074

JPB
Local storm report, Sep 11, 2:59 PM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
259 PM CDT FRI SEP 11 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0155 PM     FLASH FLOOD      2 WNW JARRELL           30.83N  97.63W
09/11/2009                   WILLIAMSON         TX   EMERGENCY MNGR

            HIGH WATER RESCUE FROM HOUSE NEAR FAST RISING CREEK.
            CREEK ROSE 4 FEET IN LESS THAN 30 MIN.

&&

EVENT NUMBER EWX0900075

JPB

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 12:49 AM CDTAreal Flood AdvisoryEWXBurnet, Williamson116 min
Sep 11, 3:10 AM CDTAreal Flood AdvisoryEWXBurnet, Williamson3 hr
Sep 11, 9:59 AM CDTFlash Flood WatchEWXAtascosa, Bandera, Bastrop, Bexar, Blanco, Burnet and 21 more33 hr
Sep 11, 10:53 AM CDTFlash Flood WarningEWXFrio3 hr
Sep 11, 11:28 AM CDTFlash Flood WarningEWXWilliamson3 hr
Sep 11, 12:00 PM CDTAreal Flood AdvisoryEWXTravis, Williamson2 hr
Sep 11, 1:02 PM CDTAreal Flood AdvisoryEWXFayette118 min
Sep 11, 1:13 PM CDTAreal Flood AdvisoryEWXGonzales2 hr
Sep 11, 1:34 PM CDTFlash Flood WarningEWXFrio3 hr
Sep 11, 1:55 PM CDTFlash Flood WarningEWXTravis, Williamson4 hr
Sep 11, 2:09 PM CDTAreal Flood AdvisoryEWXBastrop, Lee111 min
Sep 11, 2:50 PM CDTAreal Flood AdvisoryEWXLlano115 min
Sep 11, 3:06 PM CDTAreal Flood AdvisoryEWXDeWitt, Fayette, Gonzales, Lavaca114 min
Sep 11, 3:35 PM CDTAreal Flood AdvisoryEWXBexar, Comal, Kendall115 min
Sep 11, 4:49 PM CDTFlash Flood WarningEWXComal, Guadalupe3 hr
Sep 11, 5:37 PM CDTAreal Flood AdvisoryEWXAtascosa, Bexar, Comal, Guadalupe, Wilson113 min

Nearby

Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.